Earlier last week in Tennessee, a firefighter went to pick up a prescription for an anti-inflammatory medication for shoulder pain and was instead provided Adderall, a medication used to treat the symptoms of Attention Deficit Disorder. According to one local news report, the firefighter immediately noticed that his heart started racing and he was feeling light-headed.
After a few days, he could tell something was not right with the medication. He told reporters that “I started noticing I was real jittery and even throughout the day I was just a bit jittery. I started having hallucinations, shortness of breath and I just really wasn’t feeling myself.”
He ended up calling the Walgreen’s that filled the prescription at 4:00 a.m. to ask if something was wrong with the prescription. As it turns out, he had been given another patient’s medication and had been taking 30g of Adderall twice a day for several days. The firefighter was admitted into the emergency room twice in two days and was given medication to slow down his heart rate.
After contacting Walgreen’s, the company refunded him the cost of the medication but refused to give him any specific information about the mix-up and how it could have occurred. Later, Walgreen’s released the following statement regarding the pharmacy mix-up:
Cases like this are rare and we take them very seriously. If a prescription error happens, our first concern is the patient’s well-being. We’re sorry this occurred and we apologized to the patient.
Pharmacy Error Cases Are on the Rise
It seems that every week there is another case of someone being hospitalized due to an error made by pharmacy personnel. While many of the errors made in a pharmacy are not serious and do not result in injury to the patient, that cannot be said for all cases. In many cases, prescription drugs can have deadly side effects, especially if taken by children, by the elderly, or by those with weakened immune systems.
Moreover, the dangers of a pharmacy error are two-fold. First, there is the potential for the un-prescribed drug to cause harm to the patient, either on its own or in conjunction with the patient’s other medications. This could be a bad interaction between a drug that a patient is currently taking and the new, un-prescribed drug.
The second chance of risk comes form the danger that the patient may experience serious side effects from not taking the medication that the physician prescribed. Prescription drugs are often important in keeping people well, and when a person does not get the medication he or she needs, he or she may be at risk for serious injury or death. In either case, the prescribing pharmacy may be held liable for any injuries that result from his or her error.
Have You Been Prescribed the Wrong Medication By a Pharmacist?
If you or a loved one has recently been prescribed a medication in error by a local pharmacy, you may be entitled to monetary damages. To learn more about prescription error cases, and to speak to a dedicated pharmacy error attorney about your case, call the Maryland personal injury law firm of Lebowitz & Mzhen Personal Injury Lawyers at 410-654-3600 today to set up a free initial consultation.
More Blog Posts:
New Zealand Man Dies Due to Pharmacist’s Error, Pharmacy Error Injury Lawyer Blog, September 3, 2014.
Pharmacist Overprescribes Blood-Thinner, Causing Man to Cough Up Blood, Pharmacy Error Injury Lawyer Blog, October 9, 2014.